Indiana, 2011

Flood in Indiana, December 1 to 2, 2011

December 1 to 2, 2011 · NWS LMK · 1 event in 1 county or zone

Heavy rains fell over central Kentucky and south central Indiana in late November. Flood waters from these rains reached lower reaches of the Ohio River in early December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Heavy rains fell over central Kentucky and south central Indiana in late November. Flood waters from these rains reached lower reaches of the Ohio River in early December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 1, 3:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 1, 3:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 AM EST THU DEC 01 2011

.Short Term (Today and Tonight)...

High pressure over the Ohio Valley and flat ridging aloft will be
the dominant features in the short term, and the biggest forecast
challenge will be the fog potential through the early or mid-morning
hours today. Areas of fog have developed across south-central
Kentucky, with some patchy river valley fog evident in the 11-3.9
satellite imagery and Lake Cumberland webcams. Expect the river
valley fog to hang on for the remainder of the night, but low-level
moisture is shallow enough that it should dissipate quickly just
after daybreak.

Afternoon max temps should be roughly 7-10 degrees warmer than
Wednesday based on low-level thickness trends. Will go around 50 in
Indiana and the Bluegrass, and mid-50s down along the KY/TN border,
leaning toward the warmer GFS MOS. Min temps tonight should also be
a few degrees warmer due to slightly stronger boundary-layer winds,
which will also lessen the fog potential.

.Long term (Friday - Wednesday)...

A strong jet stream diving south along the British Columbian coast
will bring reinforcing energy to an already established positively
tilted trough over Arizona. This will keep troughing across the
Desert Southwest in place through at least Sunday with an
increasingly fast jet stream forecast to extend from the southern
plains through the Western Great Lakes.

Across the Lower Ohio Valley, clear skies and seasonal temperatures
will continue through early Saturday as high pressure passes just to
our north. Expect light and variable winds Friday with highs not far
from 50 degrees. South winds will begin Saturday as high pressure
moves to our east. A distinct warmup is expected Saturday with highs
in the mid to upper 50s.

A surface trough will develop late Saturday from Oklahoma through
Wisconsin. This surface trough, being parallel to the upper jet will
only move very slowly to the east. Moisture will stream northeast
along this boundary and showers will move into southwestern Indiana
and western Kentucky early Sunday morning. Showers, or more likely,
a widespread area of rain will overspread the Commonwealth by late
Sunday and will likely continue at least through Monday morning.
Both the latest operational GFS and ECMWF hint at this boundary
hanging up across southeast Kentucky for a time Monday while a
second disturbance rides northeast along this front. Showers will
likely continue through Tuesday morning across our far southern
counties along with eastern sections of our state. Depending on the
exact track of this second feature, widespread soaking rains are
possible along and southeast of the Cumberland Parkway. Cooler
temperatures filtering into southern Indiana Tuesday night and
Wednesday morning may bring some light snow or flurries along and
north of the Ohio River. Highs Wednesday may struggle to get out of
the 30s.

&&

.Aviation (06Z TAF Issuance)...

High pressure will keep winds light and skies mostly clear during
this TAF period.  The only question is fog.  Right now it looks like
the worst of any fog development Thursday morning will stay to the
east and south of the terminals.  Will throw in a TEMPO MVFR BR at
BWG for just a few hours since they fog in so easily.  Could see a
brief dip to 5SM at LEX around dawn but will leave that out of the
TAF at this time since chances are low and any restriction would be
brief.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......RAS
Long Term........JSD
Aviation.........13
Hazardous weather outlook, Dec 1, 4:34 AM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
434 AM EST THU DEC 1 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>064-067-
070>072-020945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
434 AM EST THU DEC 1 2011 /334 AM CST THU DEC 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL BRING PRECIPITATION TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY. RAIN MAY MIX WITH LIGHT SNOW BEFORE PRECIPITATION ENDS
LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ065-066-073>078-081-082-020945-
TAYLOR KY-CASEY KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
434 AM EST THU DEC 1 2011 /334 AM CST THU DEC 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG WILL PERSIST THROUGH THE EARLY MORNING...ESPECIALLY IN
VALLEYS. VISIBILITIES MAY BE LOCALLY REDUCED TO A HALF MILE OR
LESS AT TIMES. WITH TEMPERATURES FALLING IN THE 20S SOME SLICK
SPOTS WILL BE POSSIBLE...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL BRING PRECIPITATION TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY. RAIN MAY MIX WITH LIGHT SNOW AS PRECIPITATION
ENDS LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RAS

In the hours before

Special weather statement, Dec 1, 2:56 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 AM EST THU DEC 1 2011

KYZ066-075-077-078-081-082-011300-
CASEY KY-MONROE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LIBERTY...TOMPKINSVILLE...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
256 AM EST THU DEC 1 2011 /156 AM CST THU DEC 1 2011/

...PATCHY DENSE FOG THROUGH DAYBREAK...

AREAS OF FOG WILL PERSIST THROUGH SUNRISE ACROSS PARTS OF SOUTH
CENTRAL KENTUCKY. VISIBILITIES WILL BE LOCALLY REDUCED TO A HALF
MILE OR LESS AT TIMES...ESPECIALLY NEAR LAKES AND IN RIVER
VALLEYS. MOTORISTS SHOULD USE CAUTION AND BE ALERT FOR RAPIDLY
CHANGING VISIBILITIES.

RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Perry

When
December 1, 5:00 AM EST to December 2, 5:00 AM EST
Where
Perry County, 1.74 mi NNW of Tell City to 1.63 mi S of Tell City
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.973, -86.783

The Ohio River at Tell City crested around 38.0 feet early in the morning of December 1, and remained steady near that level through December 2. Flood stage at Tell City is 38 feet. Minor flooding occurs at this level with parts of Indiana Highway 66 covered by water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358199.